I am going to talk today about antidepressant withdrawal in a plain and likely non-humorous way. I have been on various antidepressants for numerous years, there was a stage in which I was taking a different pill every two weeks or so, my doctor claimed my condition ‘didn’t exist’ and made me balance paper on my hands in an attempt to disprove I was suffering trembling as a side effect, but that’s a different story. It was in this period of time that I also discovered a love for tiny donuts, so it wasn’t all that bad.
For the past year or so I have been taking Mirtazipine, which has the benefit of being a sleep aid also when taken in small doses. However due to my distance from the doctors and long working hours, I haven’t had the time to collect my prescription in the last few weeks, and have promptly ran out of these tablets… although maybe I haven’t collected it to see what will happen, or maybe I was getting tired of people telling me that constant medication wasn’t healthy and that if I just tried non-medicated life, maybe it wouldn’t be all that bad. Maybe. Either way, I have not swallowed a Mirtazipine tablet in about a week now- the slips of paper in the packs warn you against sudden discontinuation- but how bad can it be? Let me describe this to you.
I feel sick and my head hurts quite a lot. I can’t concentrate properly and keep making mistakes at work. Which is all very bad, but generally tolerable. But the strangest effect is the face ache, in the literal sense of the word. I keep tensing up my ears and cheeks, and furrowing my brow, screwing up my nose, and I’m sat there thinking that I need to stop it because everyone can see, but I just can’t. I’m wanting to stop while I’m doing it, so I stop it, and then start it again. Then after a short while I realised what I was trying to do: my jaw is slightly off-centre and I’ve realised I keep lining my teeth up inside my mouth so they’re symmetrical. The only trouble is, as my jaw isn’t set in that way and it falls slightly to the left, it’s really fucking painful to have it central, and also makes me look a bit weird. So why can’t I stop?
Well, the internet says that people with OCD (I have OCPD) are more likely to tense their muscles in an obsessive kind of way; the unconscious mind does it even when the general consciousness doesn’t want to. Does that make sense? Probably not. It started a few days after I wasn’t taking the tablets anymore, although as a child I remember tensing my arm and leg joints repeatedly in a certain order because it made me feel better. I have no idea why. Perhaps my OCD tendencies are rising to the surface more quickly because of the dramatic lack of sweet, sweet drugs in my system. I have no idea. I’m still doing the face thing now. Make it stop.
I am collecting more tablets this week sometime so I am sure it will all be fine. I have posted this slightly on the brink of insanity, but it’s all in good fun, I’m sure. Plus I drew this picture at work which I think describes my situation perfectly. Maybe. I don’t know. My cheeks are twitching quite a bit.
Much love, Anna x